Why isn’t my Rx helping?

“I took an antibiotic for an ingrown toenail, but my nail still looks funny. Why didn’t it help?”

That’s a great question. An antibiotic is used to treat bacterial infections. This type of infection as related to a toenail will generally cause swelling, warmth, redness, pain and/or drainage along the nail border. If left untreated, bacterial infections can spread into deeper or more proximal tissue. If your doctor prescribed an antibiotic, it’s important that you finish it.

Pill-bottles-7-8-11-2

Changes in nail color, thickness or shape, however, are generally not caused by bacterial infections and should not be expected to get better after taking an antibiotic. These nail changes are commonly due to trauma, systemic diseases such as psoriasis, or fungal infections. Changes are generally very gradual and may cause secondary problems in the surrounding tissue. In order to determine what is causing the nail changes and how to best treat it, a review of systems, history, physical and lab testing may be required. Once the underlying cause is identified, treatment can be tailored for your needs.

Leave a Reply